Itching

Hello, I am new to this forum having only just discovered the website. I was having physio for frozen shoulder and in January 2014 told the physio my symptoms had spread to other parts and he wrote to my GP to say he thought I had PMR. I had never heard of it. Some problems with the GP but eventually diagnosis confirmed and referred to hospital clinic in April and started on preds. 20 mg initially now (gradually) reduced to 5 on alternate days. My back legs and hips are now fine but my neck and shoulders are stiff and painful since the last reduction . I can however function at a near normal level; I am a retired widow in my late 60s. However before I went on the preds I also had aggressive itching and this has returned on my back and shoulders, along with little subcutaneous bumps on my neck and along my hair line. I have a few skin tags and they itch too. More or less same time as the pain returned. Is this common with pmr? I have type 2 diabetes and hypothyroid. I was worried about the effect steroids would have on my glucose control but seem to have coped pretty well.

10 Replies

oldestnewest
  • Hi jan-k, welcome to this forum. Never come across itching when taking Pred, however would say it could be connected to your diabetes. My late husband was diabetic, and he suffered with itching from time to time when his sugars were high. You say yours are okay, but if they are running slightly higher than normal it could be that. On another point, if your pain has returned, then I would guess that the dose is not enough to control your inflammation. Perhaps you ought to discuss taking Pred every day, not every other day with your GP? Good luck, DorsetLady

  • Hi Jan, as DorsetLady has said, it really does sound as though you are no longer taking a high enough dose of Prednisolone to keep the inflammation at bay. In fact, reducing from the 20mg starting dose to 5mg on alternate days (amounting to just 2.5mg a day) in just 10 months is really far too fast a reduction. The steroids are not curing anything, they are just reducing the inflammation that causes the pain until PMR decides to go into remission, and that can take anything from 2 years upwards. A few very lucky people do manage to get off steroids in a shorter time, but they are far more at risk of PMR returning.

    If you are someone who had raised blood tests markers (ESR and CRP) at diagnosis, then those tests should be repeated to see if they have increased. But I wouldn't wait for such tests before increasing the steroids. To delay an increase may mean you will need to go even higher to get control of the inflammation.

    With regard to the "itching", I didn't experience this whilst on steroids, but I have recently had extreme itching on an area of my back. On checking this out with my GP, she found the area was covered in what she called keratoses (little raised spots) and advised me to keep moisturising regularly with DoubleBase Cream. This has really relieved the itching, and is also great for steroid thinned skin. It is available in cream and gel forms, on prescription and over-the-counter.

  • I had the itching from when the Pmr started and it stopped when I started taking the high dose.It came back with the pain. The instruction to reduce came from the hospital Rheumatology Clinic after a blood test. My next appointment is April. I will step up my glucose checks and change the times. I am a positive sort of person usually but this is miserable. Part of my back is difficult to reach I have been putting Lanacane powder on it with a long handled puff brush.

  • Hi, I have skin problems after steroids and was recommended Daktarin creme which works for my Urticaria as the GP calls it. Also prescribed Fexofenadine 120.mg tab per day which seems to be keeping rashes under control. As reported on other posts I use paracetamol also on prescription to control pain in joints even after a year in Club Zero. I was GCA with sight loss so realise PMR may require different treatment but am assuming that steroids have similar effects in both cases which may not be true? Anyway, hope you get good feedback from the forum and benefit to some degree. raymck

  • Having read all the comments so far - I wonder if you have the same problem as me. I can't remember absolutely accurately as to which came first but in the early days of PMR I had absolutely horrendous itching in quite localised patches. One was in the middle of my shoulder blade, just where I couldn't reach, and it would suddenly start with a burning sensation and then a sort of rash appeared - but by then I had scratched it raw. The doctor gave me some cortisone plus something cream and that would reduce the pain if it was put on immediately it started.

    I needed to lose weight and tried an Atkins diet - no carbs. It took a while to realise but the rash only returned when we had been on holiday - to Italy 3 or 4 times a year. What did I do on holiday - I ate pizza and pasta! I experimented at home - no wheat, no rash! So I stopped eating wheat products - no rash on a permanent basis unless I ate something with wheat by accident.

    There is a form of coeliac disease that manifests as a rash just like the one I had: dermatitis herpatiformis. I was supposed to have a biopsy but noone told me I needed to eat wheat for weeks before the biopsy and the dermatologist I saw was REALLY nasty, as if it were my fault. I then discussed it with the local coeliac disease specialist and he said there wasn't much point suffering for the biopsy, he thought it was very likely leaky gut syndrome and that if it were DH all they could do was say "gluten-free" anyway. If I could control the symptoms that was fine.

    I had PMR for 5 years with no pred. When I was put on pred at 15mg I discovered I could eat small amounts of wheat with no problems - like a bit of bread once or twice a month. If I ate it more often the rash returned but never as bad as it had been when I ate wheat all the time. I can eat gluten - I eat rye, spelt and kamut with no problem at all so it isn't classical DH which is from gluten. Subsequent research tells me this is quite common - an allergy to something in highly commercialised wheat that doesn't appear with the traditional forms of wheat (spelt and kamut) and often doesn't appear in response to the soft wheat form used in French bread. Now I am on a much lower dose of pred I can't eat as much wheat without a rash appearing around my middle - always in exactly the same place and a few days after eating the wheat. It is rarely at the same time, then it is just a sort of tickling sensation, which is why it was so difficult to pinpoint the cause.

    What you say sounds much the same. I suspect it may be an immune response triggered by the wheat and if I take a large dose of loratidine it helps the worst of the itching. I think it is associated with the autoimmune part of the PMR - our messed up immune systems! You have a full set of possibly autoimmune problems with hypothyroid too!

    Like Celtic though - I would suspect that the return of both it and the pain is because you are now on too low a dose to manage the PMR symptoms. The aim when reducing is not to get to zero, it is to find the lowest dose that manages the symptoms so while your speedy reduction hasn't been a problem until now, you have reached that low dose you need to stick at for a while - in fact, you have overshot it. I used alternate day therapy for a long time with some success but the received wisdom is it doesn't work well in PMR, particularly I suspect at lower doses. The anti-inflammatory effect isn't lasting long enough now. I would return to the previous dose where you had no pain and see what that does. I got to 3mg/day and was fine for a couple of months then pain in my upper arm appeared. I went back to 4mg and it disappeared. I'm better on 5mg but 4mg is absolutely fine and there I'm sticking. It has, by the way, taken me well over 2 years to get from 15 to 4mg!

  • So far my GP has just gone along with the consultant who I don't get to see again until the end of April. I will try and see my GP - four weeks ago they were doing emergency appointments only. The world has run mad! Frankly, it's easier to get the dogs to the Vet. I think I do need another ck test but I don't want to run out of press and find It difficult to get a repeat prescription. My diabetes meds are sent to the local chemist in 6 month batches. The senior partner at my gp's retired last July and advised an admin assistant up at the hospital to change Doctors after he had gone. Reassuring or what? I am going to phone them tomorrow.

  • Says a lot! Are you in a position to do that? Because I would like a shot. In fact - maybe you'd get as much if not more help if you went to the vet? They have to know far more medicine - they can't ask the patient...

  • I meant prednisolone- predictive text, hah.

  • I had my blood test including the ck (is that right?) test on Wednesday and I have to make a GP appointment next week. However the nurse said the GP will not overrule the rheumatologist on dosage and to ring the hospital. The appointments secretary on phone said she would email the team leader of the clinic and ask if they would ring me. I have not had a call. So, still in same position except pain and stiffness now in left leg as well as neck, base of skull and collar bone.

  • To update on this, I saw a new Gp at my surgery who immediately agreed to increase my dose to 5 mg a day, and after looking at my back prescribed an emollient cream. The situation is slowly becoming more comfortable. I asked in the chemist and they confirmed they kept prednisolone in 1 mg tablets so I have some ammunition when I go back to the hospital clinic. You guys have made me feel braver about challenging. Thank you!

You may also like...